Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 1, 2001, 4:43 PM CDT for Aitkin County, Crow Wing County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2001, 4:43 PM CDT (21:43 UTC)
- Expired
- May 1, 2001, 5:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Aitkin County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 012147 SVRDLH MNC001-035-012245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 443 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROW WING COUNTY IN MINNESOTA NORTHERN AITKIN COUNTY IN MINNESOTA * UNTIL 545 PM CDT * AT 443 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES EAST OF CROSSLAKE...OR ABOUT 23 MILES NORTH OF BRAINERD...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMILY AROUND 450 PM CDT LITTLE PINE AROUND 500 PM CDT WALDECK AROUND 515 PM CDT WAUKENABO AROUND 520 PM CDT BAIN AROUND 525 PM CDT LIBBY AROUND 545 PM CDT DAMAGING HAIL THE SIZE OF QUARTERS...AND DESTRUCTIVE WINDS TO 70 MPH ARE LIKELY WITH THIS STORM. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 4671 9421 4654 9411 4677 9314 4695 9328 DAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:45 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 1, 2:45 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 245 PM CDT TUE MAY 1 2001 CONVECTIVE POTENTIAL IS MAIN FOCUS FOR THIS EVENING. STORMS WERE STARTING TO FIRE ALONG STRONG COLD FRONT IN WESTERN MINNESOTA...WHERE STRONG MOISTURE CONVERGENCE AND DEWPOINT POOLING WERE TAKING PLACE. MSAS LIFTED INDICIES AHEAD OF THE FRONT IN OUR SOUTHERN ZONES WERE APPROACHING -6C...WELL BELOW FORECAST VALUES. THE STRENGTH OF THE FRONT...COMBINED WITH IMPRESSIVE SHEAR VALUES SHOULD BE ENOUGH TO OVERCOME LOWER DEWPOINTS AND LESS SURFACE HEATING IN OUR CWA THIS LATE AFTN AND EVENING. WILL MENTION POTENTIAL SEVERE AT LEAST IN OUR SOUTHERN HALF OF THE CWA THIS EVENING. HAVE FOLLOWED ETA/MESOETA FOR MOST DETAILS OF THIS FORECAST. IT APPEARS THE ETA HAS THE BEST HANDLE ON THE SPEED OF THE FRONT...WITH ITS SUPERIOR RESOLUTION OF COLD AIR BEHIND FRONTS. WILL KEEP THE MENTION OF A THUNDERSTORM IN OUR NW ZONES LATER TOMORROW AFTN...AS TOTAL TOTALS REACH 58 AND H5 TEMPS DROP TO ABOUT -26/-28C. LAPSE RATES ALSO CLOSE TO 8C/KM. OTHERWISE...AFTER THE FRONT BLOWS THROUGH TONIGHT...IT LOOKS FAIRLY QUIET AGAIN. THE NEXT CHANCE OF PCPN DOES NOT ARRIVE UNTIL SOMETIME THIS WEEKEND. MOS TEMPS FAIRLY SIMILAR NOW...AND BASED ON LOW LEVEL THERMODYNAMIC PROFILES...THEY LOOK FAIRLY REASONABLE. .DLH...NONE. DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:38 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 67 min |
| May 1, 5:10 PM CDT | Tornado Warning | DLH | Itasca | 40 min |
| May 1, 5:28 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 62 min |
| May 1, 6:24 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.